Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 9, 2006, 6:52 PM CDT for Logan County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2006, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 9, 2006, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Logan County, ND
The radar
The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 092353 TORBIS NDC047-100030- /O.NEW.KBIS.TO.W.0012.060809T2352Z-060810T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 652 PM CDT WED AUG 9 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 730 PM CDT * AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 24 MILES WEST OF GACKLE...OR ABOUT 49 MILES WEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... RURAL NORTHERN LOGAN COUNTY AROUND 710 PM CDT... RURAL CENTRAL LOGAN COUNTY AROUND 720 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4663 9974 4645 9961 4635 9906 4663 9907 $$ LEBLANG/CS
1 follow-up statement
000 WWUS53 KBIS 100012 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 712 PM CDT WED AUG 9 2006 NDC047-100030- /O.CON.KBIS.TO.W.0012.000000T0000Z-060810T0030Z/ LOGAN ND- 712 PM CDT WED AUG 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHEASTERN LOGAN COUNTY... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO LOCATED 20 MILES WEST OF GACKLE...OR ABOUT 46 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4663 9974 4645 9961 4635 9906 4663 9907 $$ LEBLANG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:30 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT WED AUG 9 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... COMPLEX PATTERN IN PLACE THIS AFTERNOON...WITH ONGOING CONVECTION IN THE NORTHWEST AND NORTH CENTRAL...FULL SUN AND LITTLE CAP REMAINING IN THE SOUTHWEST...AND SEVERAL BOUNDARIES FLOATING AROUND IN BETWEEN. CURRENT VISIBLE SAT IMAGE SHOWS SOME CU DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA. MODELS SEEM TO BE FOCUSING ON ONGOING CONVECTION IN THE NORTH CENTRAL...SPREADING QPF SOUTH AND EAST. STILL CONCERNED ABOUT POSSIBLE CONVECTION IN SOUTH CENTRAL NORTH DAKOTA AS WELL. WILL KEEP A CHANCE OF THUNDER ACROSS CWA. ONE LIMITING FACTOR FOR SEVERE WEATHER IS WEAK SHEAR. MORNING AND EARLY AFTERNOON CONVECTION WAS IN A WEAK SHEAR ENVIRONMENT AND MARGINAL SEVERE HAIL WAS THE RESULT UNDER THE STRONGEST CORES. SHEAR DOES INCREASE TO AROUND 30 KT IN THE FAR SOUTH CENTRAL. THIS APPEARS TO BE MOST LIKELY AREA FOR SEVERE WEATHER THIS AFTERNOON/EVENING. HOWEVER AS WAS THE CASE EARLIER...CANNOT RULE OUT A PULSE SEVERE STORM ANYWHERE THIS EVENING SO WILL GO WITH SEVERE WORDING. CONVECTION IN THIS EVENING MAY SPREAD INTO THE FAR WEST LATE TONIGHT AS WELL. THEN WE BASICALLY REPEAT THIS SCENARIO ON THURSDAY. COULD NOT SEE MUCH TO CHANGE WITH PREVIOUS GRIDS...GIVEN COMPLEX PATTERN AND LIMITED TIME DUE TO ONGOING SEVERE WEATHER...PROBABLY BEST TO LEAVE THINGS ALONE. THEREFORE VERY FEW CHANGES...WITH HOT AND HUMID CONDITIONS THROUGH FRIDAY...LINGERING INTO SATURDAY IN THE EAST. WEST SHOULD COOL DOWN A BIT SATURDAY BEHIND COLD FRONT. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... ALTHOUGH THE GFS...DGEX...AND ECWMF ALL MOVE AN UPPER LEVEL TROUGH ACROSS THE FORECAST AREA SUNDAY AND SUNDAY NIGHT...THEY DIFFER ENOUGH ON PLACEMENT OF THE BEST LIFTING AND AMPLITUDE OF THE TROUGH TO CONTINUE TO HOLD BACK ON THE MENTION OF PRECIP AT THIS TIME. RIDGING ALOFT MONDAY AND TUESDAY SHOULD KEEP THE CHANCE OF PRECIP LOW. THE APPROACH OF ANOTHER UPPER LEVEL TROUGH COMBINED WITH THE DEVELOPMENT OF A SURFACE LOW IN EASTERN MONTANA ON WEDNESDAY WILL BRING ANOTHER CHANCE OF PRECIP...BUT LATE ENOUGH IN THE PERIOD THAT WILL HOLD OFF ON MENTION FOR NOW. TEMPS SHOULD BE SEASONABLE, && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/TSW
Hazardous weather outlook, Aug 9, 4:36 AM CDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT WED AUG 9 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:58 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 62 min |
| Aug 9, 9:09 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 50 min |
| Aug 9, 9:40 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 65 min |
| Aug 9, 1:19 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 56 min |
| Aug 9, 4:34 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 43 min |
| Aug 9, 6:36 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 54 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.